Flash Flood, Runnels
- When
- August 28, 6:11 AM CST to 7:30 AM CST
- Where
- Runnels County, Ballinger
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
Heavy rains caused street flooding in Ballinger.
7 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 28, 5:21 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 621 AM CDT MON AUG 28 2006 .AVIATION... EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE OVER MUCH OF WEST CENTRAL TEXAS FOR THE NEXT 24 HOURS. VFR CONDITIONS WILL DOMINATE MOST OF THE TIME DURING THE NEXT 24 HOURS. HOWEVER...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL MAY BRIEFLY CAUSE IFR OR MIFR CONDITIONS...WITH RUNWAY VISUAL RANGES LESS THAN 1 MILE AND CEILINGS AT OR BELOW 400 FEET ABOVE GROUND LEVEL. SURFACE WINDS WILL BE MAINLY LIGHT AND VARIABLE AROUND 5 KNOTS. HOWEVER...OUTFLOW BOUNDARIES MAY PRODUCE TEMPORARY WIND SHIFTS WITH GUSTS NEAR 20 KNOTS. 23/HUBER && .PREV DISCUSSION... (ISSUED 429 AM CDT MON AUG 28 2006) SHORT TERM... AREA WSR 88D CONTINUE TO SHOW A STREAM OF THUNDERSTORM ACTIVITY FROM BASICALLY ALONG AN OZONA TO CROSS PLAINS LINE. THUNDERSTORMS AND SHOWERS CONTINUE ARE BECOMING MORE WIDESPREAD OVER THE NORTHERN BIG COUNTRY AS OUTFLOW FROM LAST NIGHTS CONVECTION OVER THE PANHANDLE PUSHES TOWARDS THE AREA. EXPECT CONVECTION TO BE SIMILAR IN NATURE AS YESTERDAY...MAYBE A FEW ISOLATED STORMS BECOMING SEVERE BUT HEAVY RAINFALL WILL BE THE MAIN THREAT. CLOUD COVER AND PRECIP SHOULD HOLD TEMPS IN THE 80S FOR MOST OF THE REGION EXCEPT FOR PERHAPS THE NW HILL COUNTRY WHERE SUNSHINE WILL BE MORE ABUNDANT. STALLED COLD FRONT STILL REMAINS DRAPED OVER THE NORTHERN PANHANDLE BUT SHOULD BECOME MORE ACTIVE TODAY. WATER VAPOR IMAGERY SHOWS POTENT UPPER LEVEL TROUGH OVER THE CENTRAL PLAINS WITH ANOTHER DISTURBANCE OVER THE CENTRAL ROCKIES ROTATING INTO THE TROUGH. LOOKS LIKE ONCE THIS SHORTWAVE ROUNDS THE TROUGH...SHOULD GET COLD FRONT TO BECOME MORE ACTIVE AND PUSH SOUTH LATER TODAY AND TONIGHT. WRF/NAM IS LESS CERTAIN ON HOW MUCH RAINFALL WILL BE POSSIBLE BUT GFS SHOWS ANOTHER ROUND OF HEAVY RAINFALL POSSIBLE TONIGHT. THE GFS AND TO A LESSER DEGREE THE WRF/NAM SHOWS VERY STRONG CONVERGENCE IN THE LOW LEVELS THAT WILL SUPPORT CONVECTION TONIGHT. THE SHORTWAVE WILL ALSO SHIFT THE RIGHT-REAR QUAD OF A 50-60KT JET STREAK AT 300MB FARTHER TO THE SOUTHEAST. DIVERGENCE ALOFT WITH STRONG CONVERGENCE IN THE LOW LEVELS WILL WORK TOGETHER TO CREATE STRONG LIFT MAINLY FROM 06Z TUE TO 12Z TUE. A FLASH FLOOD WATCH MAY HAVE TO BE CONSIDERED GIVEN HOW MUCH RAINFALL HAS ALREADY FALLEN AND WILL CONTINUE DURING THE DAY. WHILE THE GROUND OVER W CENTRAL TX HAS BEEN VIRTUALLY ABSENT OF ANY MOISTURE FOR THE LAST 2 MONTHS...FIGURE IT COULD HANDLE MORE THAN WE THINK. STILL GIVEN A TROPICAL/MONSOONAL MOISTURE PLUME FROM THE SW AND SFC DEWPOINTS NEAR 70F...STAGE IS SET FOR SIGNIFICANT RAINFALL AMOUNTS TONIGHT INTO TUE MORNING. CONTINUED RAIN CHANCES FOR TUE MAINLY SOUTH OF THE BIG COUNTRY AS THE FRONT CONTINUES TO MAKE PROGRESS TOWARDS S TX. SHORT RANGE MODELS SHOW DRIER AIR FILTERING INTO THE REGION BEHIND THE FRONT...MORE SO THAN IN PREVIOUS RUNS. MAY HAVE SOME SLIGHT CHANCES FOR THE HILL COUNTRY AND EDWARDS PLATEAU ON WED BUT OVERALL...W CENTRAL TX WILL DRY OUT. MAX TEMPS IN THE 80S WILL BE EXPECTED THROUGH WED WITH CLOUD COVER AND RAINFALL. LONG TERM... WED THROUGH FRI GFS/ECMWF SHOW UPPER LEVEL RIDGING BUILDING BACK OVER W TX FROM THE SW. THERE MAY BE SOME SLIGHT ISOLATED SHOWERS AND THUNDERSTORMS DURING THIS TIME IF THE DRIER AIR DOES NOT FILTER INTO THE REGION. WILL HAVE TO WAIT AND SEE ON THAT BUT FOR NOW WILL LEAVE OUT POPS THROUGH FRI. MODELS ARE HAVING A LITTLE TROUBLE WITH THE EVOLUTION OF THE NEXT STRONG UPPER LEVEL TROUGH. THIS TROUGH DIGS THROUGH THE NORTHERN TIER STATES THROUGH FRI WITH IT MAKING PROGRESS TOWARDS THE MIDWEST ON SUNDAY. BOTH MODELS CUT OFF THIS TROUGH FROM THE MAIN JET BUT AT SLIGHTLY DIFFERENT TIMES. GFS IS MORE PROGRESSIVE WITH THIS SYSTEM WITH THE ECMWF SLOWER WITH THE TROUGH. BOTH MODELS SHEAR OUT THE TROUGH WITH A CUTOFF DEVELOPING ON SAT OVER THE CENTRAL PLAINS BUT THEIR POSITIONS ARE OFF DUE TO THE GFS BEING A LITTLE MORE PROGRESSIVE WITH THE TROUGH. A COLD FRONT WITH THIS SYSTEM IS EXPECTED TO PUSH INTO TX ON SATURDAY. PREVIOUS MODEL RUNS HAVE BEEN VERY INCONSISTENT WITH THIS EVOLUTION. STILL...GFS AND NOW THE ECMWF SEEM TO BE ON THE SAME PAGE WITH THEIR 00Z RUNS. WILL CARRY A 20 POP WITH THE FROPA ON SATURDAY ASSUMING THERE IS ENOUGH MOISTURE AND LIFT TO GET THUNDERSTORM ACTIVITY. ALSO TREND TEMPS CLOSER TO GUIDANCE DURING THIS TIME AS WELL. IF THE GFS IS RIGHT...COULD EXPECT SOME PLEASANT CONDITIONS WITH HIGH TEMPS IN THE 80S WHICH WILL BE A MORE THAN WELCOME BREAK FROM THE RECENT 100 DEGREE HEAT. && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 23/HUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 516 AM CDT MON AUG 28 2006 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-291030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 516 AM CDT MON AUG 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT EXPECT SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS AGAIN TODAY AND TONIGHT. THE MAIN THREAT WILL BE FLASH FLOODING...ESPECIALLY TONIGHT AS A SURFACE COLD FRONT PUSHES SOUTH ACROSS WEST CENTRAL TEXAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SURFACE COLD FRONT WILL CONTINUE TO INITIATE SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS BEGINNING TUESDAY THROUGH MID WEEK. FLASH FLOODING WILL CONTINUE TO BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... WE MAY NEED TO ACTIVATE SPOTTERS THIS AFTERNOON AND EVENING...ESPECIALLY IF HEAVY RAINFALL DEVELOPS.
The San Angelo radar (KSJT), 71 km away, was scanning. The volume nearest the first event began at 12:13 UTC.
7 flash flood. Local standard time, as filed.
Heavy rains caused street flooding in Ballinger.
San Angelo first responders conducted at least two water rescues at the Southwest Boulevard low water crossing. Numerous city streets were flooded during the morning rush hour.
Law enforcement officials had to close Ranch Road 915 due to flooding.
Local law enforcement officials reported water over the road near the intersection of FM 1223 and U.S. Highway 87.
County officials reported water over the road on FM 1692 in eastern Tom Green County.
Law enforcement officials reported water over State Highway 176 located southwest of Eden. Numerous county roads were flooded along Kickapoo Creek.
Law enforcement officials reported water over the road at numerous low water crossings on Ranch Road 915 between Eldorado and Mertzon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532731, 5532732, 5532733, 5532734, 5532735, 5532736, 5532798.